Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 77, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 13, 2005, 12:02 PM EDT for Somerset County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2005, 12:02 PM EDT (16:02 UTC)
- Expired
- Jul 13, 2005, 12:32 PM EDT
- In force
- 30 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 106 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 131603 SVRCTP PAC111-131645- /O.NEW.KCTP.SV.W.0077.050713T1602Z-050713T1645Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1202 PM EDT WED JUL 13 2005 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 1245 PM EDT * AT 1157 AM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL IN GRAY. THIS STORM WAS LOCATED NEAR ACOSTA...OR 7 MILES NORTH OF SOMERSET...AND WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOSWELL AROUND 1215 PM EDT... SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A STURDY LOCATION NOW. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4004 7909 4012 7896 4023 7909 4009 7925 $$
1 follow-up statement
000 WWUS51 KCTP 131632 SVSCTP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1230 PM EDT WED JUL 13 2005 PAC111-131640- /O.CAN.KCTP.SV.W.0077.000000T0000Z-050713T1645Z/ SOMERSET- 1230 PM EDT WED JUL 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOMERSET COUNTY IS CANCELLED... THE STORM HAS WEAKENED TO BELOW SEVERE LEVELS. IT SHOULD NO LONGER POSE A THREAT TO PRODUCE DAMAGE. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...OVER TWO INCHES OF RAIN HAS FALLEN IN THE LOCAL AREA NEAR GRAY...AND LOCAL MINOR FLOODING PROBLEMS ARE POSSIBLE ALONG LOW LYING AND POOR DRAINAGE LOCATIONS. PONDING OF WATER ON ROADS WILL ALSO OCCUR. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4004 7909 4012 7896 4023 7909 4009 7925 $$ JPV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:55 AM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 13, 10:55 AM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1055 AM EDT WED JUL 13 2005 .SHORT TERM (REST OF TODAY THROUGH TONIGHT)... AN OLD OUTFLOW BOUNDARY MOVING ACROSS THE NORTHEASTERN COUNTIES THIS MORNING COULD TRIGGER A FEW THUNDERSTORMS OR SHOWERS LYCOMING AND TIOGA COUNTIES. THIS BOUNDARY COULD SERVE TO TRIGGER MORE SHOWERS LATER TODAY FARTHER WEST AS IT DRIFTS. A NW TO SE FEATURE COULD SERVE AS A FOCUS FOR THUNDERSTORMS IN SW PA TODAY. UPPED CHANCE OF THUNDERSTORMS IN THAT REGION. AT THIS TIME...ANY THUNDERSTORMS COULD TAP THE DEEP MOISTURE. WITH PWAT RUNNING ABOVE 1.5 INCHES WHICH IS ABOVE NORMAL...LARGE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINS WITH 1-2 INCH PER HOUR RAINFALL RATES. MOST AREAS WILL HAVE A HAZY WARM DAY WITH LOTS OF HIGH CLOUDS TOO. THUS IT WILL NOT BE BE A VERY SUNNY DAY. && AVIATION... HAZE WILL REDUCE VISIBILITIES TO BELOW 7 MILES IN MOST LOCATIONS THROUGHOUT THE DAY. PILOTS SHOULD KEEP CURRENT ON LOCAL CONDITIONS AS THUNDERSTORMS COULD DEVELOP ANYWHERE ACROSS THE REGION THIS AFTERNOON. THE TWO FOCUS AREAS OF THUNDERSTORMS WILL BE IN SOUTHWEST PENNSYLVANIA AND LONG AN OLD BOUNDARY IN NORTH-CENTRAL SECTIONS. THE JOHNSTOWN AND SOMERSET AREAS ARE AREAS WHERE THUNDERSTORMS ARE MOST LIKELY TODAY AND THIS EVENING. THUNDER SHOULD SETTLE DOWN OVER NIGHT. AREAS OF FOG WILL CREATE IFR AND AREAS OF LIFR CONDITIONS OVERNIGHT. .PREVIOUS DISCUSSION... (ISSUED 325 AM EDT WED JUL 13 2005) SHORT TERM (TODAY THROUGH FRIDAY)... IR IMAGERY SHOWING THE REMNANTS OF DENNIS SPINNING IN PLACE OVER SOUTHERN INDIANA THIS MORNING. SHORT RANGE MODELS LEAVE THIS SYSTEM IN THE OHIO VALLEY FOR THE NEXT FEW DAYS...AS JET REMAINS WELL NORTH OF THE REGION. THE RESULT FOR CENTRAL PA WILL BE A STRETCH OF WARM/HUMID WX AS DEEP SOUTHERLY FLOW DRAWS TROPICAL MOISTURE NORTHWRD INTO PA. DIURNAL INSTABILITY WILL YIELD SCT AFTN/EVENING TSTMS...SOME OF WHICH COULD PRODUCE LOCALLY HEAVY RAINFALL. THIS COULD BE ESPECIALLY SO ON THURS/FRI...AS PWATS RISE TO NR 2 INCHES...COMBINED WITH WEAK STEERING FLOW ALOFT. LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... LATEST MREF DATA SUGGESTS A S/WV WILL FINALLY CAPTURE REMNANTS OF DENNIS THIS WEEKEND...PRODUCING CONTINUED WARM...HUMID AND UNSETTLED WX OVER CENTRAL PA WITH A GOOD CHC OF TSTMS. LOCALIZED FLOODING STILL A POSSIBILITY AS MODEL PWAT VALUES IN EXCESS OF 2 INCHES SAT/SUN. WARM/HUMID WX LIKELY TO CONTINUE EARLY NEXT WEEK AS AREA WILL BE UNDER INFLUENCE BERMUDA HIGH. HOWEVER...RIDGING ALOFT SHOULD ACT TO SUPPRESS CONVECTION. AVIATION... ADVERTISED TREND OF INCREASING LOW LEVEL MOISTURE HAS BEGUN AS AIR MASS ASSOCIATED WITH REMNANTS OF DENNIS SLOWLY LIFTS INTO THE REGION. ACCORDINGLY...WIDESPREAD MVFR VIS CONDS IN HAZE AND FOG WILL CONTINUE INTO THE EARLY MORNING HOURS OF WEDNESDAY WITH SOME LOCALIZED IFR CONDS THRU 12Z. MAINLY VFR CONDS WILL RETURN BY LATE MORNING HOWEVER...AREAS OF LIGHT HAZE IN THE 6SM RANGE WILL BE MORE PREVALENT THAN THE LAST FEW DAYS. ALSO AS ADVERTISED...SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE WED AFTN WITH THE INCREASING LOW LEVEL MOISTURE...HOWEVER COVERAGE WILL BE ISOLATED TO SCT AT MOST WITH LITTLE IN THE WAY OF A FRONT OR OTHER BOUNDARY TO FOCUS OR FORCE CONVECTIVE DEVELOPMENT. WIDESPREAD MVFR AND LOCALIZED IFR VIS CONDITIONS WILL RETURN AGAIN WED NIGHT INTO THUR MORN. EXPECT THIS PATTERN TO LAST AT LEAST THRU FRIDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GRUMM
Hazardous weather outlook, Jul 13, 4:36 AM EDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 436 AM EDT WED JUL 13 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-140834- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 436 AM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:39 PM EDT | Flash Flood Warning | CTP | Somerset | 6 hr |
| Jul 13, 3:48 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 57 min |
| Jul 13, 4:09 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 51 min |
| Jul 13, 4:54 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 66 min |
| Jul 13, 5:16 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 61 min |
| Jul 13, 5:26 PM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland | 49 min |
| Jul 13, 5:33 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 42 min |
| Jul 13, 6:12 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland | 28 min |
| Jul 13, 6:40 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 65 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.